How to improve AZT syrup taste
Apr 21, 2002
Dear Dr's: Our 6 month old is taking AZT syrup, 3TC syrup and Nelfinavir. Not too much trouble administering the doses until recently. Now it is a big struggle to get our baby to take the AZT and 3TC syrups. In Thailand, we are using a generic brand AZT and 3TC syrup. (Cant afford the Brand names). The AZT is extremily bitter. This should be a great concern for the GPO (Government Pharma..Organization), as I can see many babies and children simpling refusing to take their meds. MSF suggested I add a concentrated sugar syrup to the 60mL bottle of AZT to make it more palatable. I have first tried adding one teaspoon of refined sugar to the bottle. Taste improved a bit but not much. I would like to add another teaspoon but I am concerned about changing the volume of medication and possibly causing some sort of reaction between the AZT and sugar.
My question is two parts:
1. Will adding sugar to AZT syrup i.e. 2 teaspoons to 60mL make a significant change in volume?
2. Will the sugar cause any reactions making the AZT inactive or worse, toxic?
P.S. one teaspoon sugar completly dissolved at room temperature and didnt seem to change the level in the bottle, at least to my eye.
Thank you ahead for any advise.
Response from Dr. Pavia
Your best bet is too talk with a pharmacist who works at a children's hospital. They will know which simple syrups are available for making up solutions in your area. These will have flavoring and sweetener, but not as much sugar, and would probably be the best way to improve the flavor. Sugar will not inactivate or interfere with the AZT but large amounts of concentrated sugar can be a problem for babies.
A better approach may be to simply squirt the bitter tasting AZT syrup into the child's mouth and follow it immediately with something better tasting that will cover up the flavor. Formula often works well for this. You could use a few drops of a concentrated sugar solution for this instead of mixing it with the AZT. Once you have worked out a system, your baby will probably change... It is a greal lesson in impermanence. Getting them to take their medication year after year is always an ongoing challenge. Good luck
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Stinging Pain A Sign Of HIV?
- Loose Stool Could I Have Acute HIV Infection
- Achy Balls After Blowjob Worried I Have HIV
- Rectal Bleeding After Anal Sex Without Condom Does It Mean I Have HIV
- Swollen Lymph Nodes After Rubbing Penis Worried I Have HIV
- Can You Get Genital Warts From Sharing Razors Or Drinks?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.